Alert archive / Kansas / Blowing Dust Advisories in 2017

Blowing Dust Advisory 1, NWS Dodge City, KS

March 6, 201724 counties in Kansas

NWS Dodge City, KS issued this blowing dust advisory at Mar 6, 2017, 11:58 AM CST for 24 counties in Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2017, 11:58 AM CST (17:58 UTC)
Expired
Mar 6, 2017, 7:19 PM CST
In force
7 hr
Issued by
NWS Dodge City, KS
All 24 counties

Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.0 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2769 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this blowing dust advisory went out at Mar 6, 11:00 AM CST, 58 minutes earlier.

Area forecast discussion, Mar 6, 11:00 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 AM CST Mon Mar 6 2017

...updated aviation...

.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Mon Mar 6 2017

An intense upper level trough currently moving through the
northern and central Rockies early this morning. A surface trough
that's been anchored along the eastern slopes of the Rockies is
showing signs of moving east toward western Kansas early this
morning. Ahead of this trough, a strong pressure gradient and low
level jet has resulted in sustained 30 mph winds at times from
Dodge City to Hays overnight but winds are beginning to subside as
these features begin to edge off to the east. The upper level trough
will move out over the northern and central Plains today. A band
of very strong mid level winds, through the base of the upper trough,
will propagate east out over southwest and central Kansas through
the afternoon hours. BUFR soundings show deep layer mixing through
the midday and afternoon hours. Winds in the upper portions of
the mixed layer are progged to be around 50 knots. Have converted
the previously issued High Wind watch to a warning and have also
added Ellis and Rush counties to the warning given that the strong
winds will move over that area this afternoon. The gusty winds
will likely cause areas of blowing dust to develop this afternoon,
given the continued drought over far western Kansas.

With the loss of daytime heating, winds should begin to subside by
late afternoon and continue to weaken through the evening hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 345 AM CST Mon Mar 6 2017

On Tuesday, west northwesterly mid level flow will be in place over
western Kansas with the band of strongest mid level flow across
northwest into central Kansas at midday. Winds will increase again
during the day, especially over central and west central Kansas
where sustained winds could be reach around 25-30 mph.

A zonal mid level wind pattern will continue over much of the country
through the remainder of the week. We should see quieter weather with
temperatures moderating back into the 70s through Thursday. Additional
weak fast moving shortwaves are progged by the models to move over
the central Plains on Thursday and again on Saturday. These systems
could bring a chance for rain showers mainly in areas toward central
Kansas. There could even be some snow showers mixed in with the system
on Saturday, if enough cold air gets pulled down into central Kansas
as indicated by the ECMWF.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1100 AM CST Mon Mar 6 2017

VFR conditions are expected through TAF pd. There is one exception to
this. Blowing dust is possible today, which could significantly reduce
visibilities down. Otherwise, no real cigs are expected. Other concern
today is winds, very strong SW/W winds of 30-45 kt will continue through
the rest of the daylight hours and decrease 5-15 kt by tonight.

&&

.FIRE WEATHER...
Issued at 345 AM CST Mon Mar 6 2017

Very strong westerly winds will develop across southwest and
central Kansas today. Much drier air will also be spreading east
across the area with the winds. Relative humidities are expected
to drop to around 8-12 percent this afternoon. Winds are expected
to increase from the southwest this morning to around 25-35 mph
and then switch to the west to northwest at 30-40 mph through the
afternoon hours. Very dangerous fire weather conditions expected!

On Tuesday, gusty west northwest winds are expected to redevelop.
A very dry airmass will continue in place across western Kansas.
Have expanded the watch previously issued for central Kansas to
include areas as far south as Syracuse through Dodge City and Pratt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  25  64  31 /   0   0   0   0
GCK  68  22  61  28 /   0   0   0   0
EHA  66  23  61  30 /   0   0   0   0
LBL  70  24  64  30 /   0   0   0   0
HYS  71  27  59  29 /   0   0   0   0
P28  81  31  66  33 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
KSZ030-031-043>046-061>064-074>078-084>088.

Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

Fire Weather Watch from Tuesday morning through Tuesday evening
for KSZ030-031-043>046-061>066-077>081.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Sugden
FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 6, 4:59 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
459 AM CST Mon Mar 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-071100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
459 AM CST Mon Mar 6 2017 /359 AM MST Mon Mar 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Extreme fire danger conditions will exist today across southwest
and central Kansas. See the latest Red Flag Warning for further
details. High winds are expected to develop by midday and continue
through much of the afternoon with the greatest impacts over
southwest into central and west central Kansas. See the latest
High Wind Warning for more information.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------
Dry and breezy conditions will continue on Tuesday which will
result in continued critical fire weather conditions.

Days 2-7 Hazards
----------------
* Tuesday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Extreme risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:04 AM CSTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more16 hr
Mar 6, 12:51 PM CSTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more30 hr

Nearby

Blowing Dust Advisories in Kansas, 2017Every blowing dust advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.